The answer is simple (off label usage guidelines):
- Dial the Onset Mixing Pen to 8-10 with 4% Articaine
- 2%, 3% Mepivacaine dialed to 18
- 2% Lidocaine dialed to 18
Since I changed the dialed mixture to 10 instead of 18 with 4% articaine I have not experienced any tissue necrosis problem.Update 01/2012: Since writing this blog I have found out that it is not only the pH that we should worry about with local anesthetics, but also the osmolarity. Dialing the pen to 18 with articaine makes the solution hypertonic (having more solute than the tissues) which can be very damaging to the area of injection. The increased pH and osmolarity are why you should not dial 4% Articaine greater than 10. Remember that Onpharma Onset is only FDA approved for 2% lidocaine. Find out more about Onpharma Onset. Update 10/2011: After further pH studies we are now using 4% Articaine dialed to 5-10; 2%, 3% Mepivacaine dialed to 18 and 2% Lidocaine dialed to 18. Onpharma Onset is a product I use on every patient and if I don't use it I feel guilty. We have built our practice on the golden rule, "Do onto others as you would have them do onto you." Word of mouth referrals are the key to a successful dental practice and we feel giving painless, fast acting local anesthetics appeals to our patients. I have been using this product since January 2011 and didn't really pay too much attention to the fact that it was only approved for lidocaine. My primary local anesthetics are mepivacaine and articaine, and began using the Onset Mixing Pen at the settings for lidocaine thinking all local anesthetic were basically the same. My bad! It has come to my attention through clinical results that articaine has a significantly different reaction to the addition of bicarbonate (see below pH study). Just like I would not inject anymore than 4 carpules of articaine at any one visit, the Onset systems also has its limits. Every thing we prescribe is dose limited, just dial down articaine to about half what it is for lidocaine and mepivacaine and you will not have any problems. This is a part TWO continuum from my first post on this remarkable new tool for allowing the dentist to deliver a less painful injection, Onpharma Onset. Very soon after I began using this technique, it was obvious to me and my staff that every patient in my practice deserved to have this wonderful product. Patients still do report a little bit of a pinch, but much less pain than usual and is probably due to the needle stick and not the solution itself. We've had a couple instances where we've run out of the product before the next batch came in, and I dreaded giving anesthetic because of the visible difference patients give with and without Onset. Despite all of the positive patient feedback we have been getting since using this product, there are still a couple of areas that Onset does not offer the best pain free results. The purpose of this post is to address some of the issues we've been seeing in our office, and to hopefully have some other user input to see if anyone else is having similar experiences. Some of the areas that still have trouble with Onset being a "Pain Free Injection":
- Injecting right into a painful abscess (expansion of an already painful situation)
- Hitting the nerve(s) as you inject an IAN block (direct mechanical stimulation)
- All palatal injections still are uncomfortable to patients. Probably because the very tight tissue on the palate (pressure pain of expanding/tearing the tissue) so use your usual good technique in addition to Onset to give these injections
Even with the above listed drawbacks, the pros of rapid and profound anesthesia still greatly outweighs the cons and we use the product with every injection. We also would like to discuss some of our problems we've been seeing with the mechanical workings of the mixing pen. Using the product as much as we do on a daily basis takes a toll on the device, so hopefully this helps anyone having problems.
- Stuck injector button: After using the Onset Mixing Pen for several weeks it may begin to have bicarbonate/anesthetic crystals build up inside the pen. This will cause the pen to freeze and not inject properly. The easiest remedy I have found is to remove the injector dial part of the mixing pen, use a suitable water filled container, hold the pen underwater, and open it up all theway to 60. Let it soak then push the button in and out a few time (under water) and within a few seconds it will work just fine.
- The center piece can split in half with heavy usage. I do the simplest repair possible by wrapping identification tape around the pens that have not split and a zip tie around the ones that have split.
- The carpule of anesthetic is hard to push into the mixing pen: Occasionally, one of the carpule insert ends will be very tight and the carpule is hard to push all the way in. The only thing I do is get a better grip and push really hard. Once the first one goes in all the way the second one is usually easier. This is because the manufactures of the actual dental anesthetic carpules are not consistent in their diameters (from Onpharma).
- The bicarbonate doesn't inject into the carpule. This is actually very hard to detect. Unfortunately, you usually find this out by having the patient feel your injection more than usual. The only answer I have found to this problem is replacing the cartridge connector because the needle inside may be plugged or bent. Look at the end of the carpule to see if the connector needles are centered enough to penetrate the rubber of the anesthetic carpule and not trying to penetrate the metal ring.
- Keep a spare mixing pen so you can immediately use it if you ever experience technical difficulty or run out of bicarb.
- Since writing this post the issue of weakening pens has been addressed by the manufacture with a new stronger mixing pen.
Below are a few suspicious incidents I have documented with mainly Articaine 4% 1:100,000 epi and Onset dialed to 18. These are cases that could have happened from just the Articaine alone, but I have never had this many problems before. This is another reason I am dialing down the Onset to 10 instead of 18 with Articaine.
Above: Post-op cellulitis after Articaine 4% 1:100,000 epi and Onset dialed to 18 given to the long buccal for a simple filling on #19.
Above: This lesion showed up the next day after an infiltration injection of 1.7ml Articaine 4% 1:100,000 epi and Onset dialed to 18. The second photo was a week later. It was painful and swollen.
I have been injecting these areas for over 25 years with local anesthetics of all kinds and never have I had this response. Again, lesions showed up immediately after an infiltration injection of 1.7ml Articaine 4% 1:100,000 epi and Onset dialed to 18.
Simple flap surgery. The patient wanted this small exostosis removed. 1.7ml Articaine 4% 1:100,000 epi and Onset dialed to 18 was used to balloon the tissue up before elevating the flap and removing the small boney projection. This very atraumatic surgery had a very undesirable post-op die back of the flap. These post-op photos were taken at the 1 week post-op suture removal and 1 month post-op appointments. The area completely healed in the long run as expected, but the healing process was less than ideal.
Again, the purpose of this post is not to prevent anyone from using this great product. I just want to share some of the issues we've been seeing in our office. Dr. Malamed has hailed this as one of the greatest achievements in dental anesthesia and it will certainly grow in popularity as more and more patients start hearing and demanding it. The only modification we have made that is different than what the manufacturers recommend for Lidocaine is to dial back the dose to 10 instead of 18 and not using it with 4% Articaine on flaps or in thin tissue areas. I have literally given 1000's of these injections (with mepivacaine and articaine dialed to 18) and have had a very small incidence of post local anesthetic complications.
Onpharma Onset Mixing Pen with Blue Dye
If you every wanted to know how well this mixing pen mixes the buffering agent with the anesthetic watch this video. This is mixing 0.10ml (dialed to 10) blue "To-Dye-For" into a 1.7ml carpule of mepivacaine.Be aware that when you first load up your bicarb ampule and set the plunger to engage the stopper you put a slight amount of pressure on the bicarb ampule. This is enough pressure to push a small amount of bicarb into the anesthetic carpule once you engage it into the pen. If you do not use it soon the mix will be incorrect. What this would mean for your anesthetic is unknown and would probably depend on how much time is allowed before it is used. The simple solution is NOT to engage the anesthetic carpule until you are ready for its use. One other point. The injector needles in the pen go into the carpule some distance. This distance is enough to make a small space of non-mixed solution right at the top of the carpule. This appears to be countered by the needle hub that you use to inject the anesthetic into the patient. It extends deep into the carpule as well and this non-mixed solution is not injected into the patient until the end. If the needle tip is not long enough to extend past the non-mixed solution the patient may experience an unwanted sting at the very beginning of the injection.